MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 0580-1-442
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Insufficient Information (4580)
Date of Event 02/05/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.H3 other text : not returned.
 
Event or Problem Description
As reported by the customer: "(b)(6) did a revision total hip replacement this morning and he took out an exeter stem which, according to him, has failed.He wants this stem/ implant to be sent for analysis." additional information: slipped on a wet floor (awkward twist not direct fall on to the hip).Revision operative report notes the pre-op diagnosis as periprosthetic fracture of right hip.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture and periprosthetic fracture involving an exeter stem was reported.The event of crack/fracture was confirmed via device evaluation.Periprosthetic fracture was not confirmed.Method & results: product evaluation and results: characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the prehension hole due to fatigue, with final fracture in overload.Surface material damage was observed across the stem surfaces, indicating micromotion effects, due to cement mantle breakdown.No manufacturing or material related defects were observed on the device surfaces examined.Clinician review: a review of the provided medical information by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had a revision right total hip arthroplasty since i was able to review the operation report which occurred on february 5, 2024.I was not given any x-rays prior to the revision or after the revision.Root cause analysis: the root cause of this event cannot be determined with certainty.It appears that for some reason patient had a revision of the acetabular component of this total hip arthroplasty with a "cement in cement" acetabular revision and a revision of the femoral component, which was fractured, also with a "cement in cement" type procedure.I have no information about why the acetabular component was changed so i cannot comment on the root cause of the so-called failure.I also have no x-rays showing a fracture of the femoral component so i cannot analyze the possible causes.In general, causes of fracture of the femoral stem can be related to surgical technique, especially in the way that cementation was carried out in relation to the implant, patient lifestyle, activity level and bmi, and implant factors.Product history review: a review of the device history records for the exeter v40 stem 44mm no 2, indicates that devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: characterization using stereo microscopy and scanning electron microscopy confirmed fracture of the stem through the prehension hole due to fatigue, with final fracture in overload.Surface material damage was observed across the stem surfaces, indicating micromotion effects, due to cement mantle breakdown.No manufacturing or material related defects were observed on the device surfaces examined.A review of the provided medical information by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had a revision right total hip arthroplasty since i was able to review the operation report which occurred on february 5, 2024.I was not given any x-rays prior to the revision or after the revision.Root cause analysis: the root cause of this event cannot be determined with certainty.It appears that for some reason patient had a revision of the acetabular component of this total hip arthroplasty with a "cement in cement" acetabular revision and a revision of the femoral component, which was fractured, also with a "cement in cement" type procedure.I have no information about why the acetabular component was changed so i cannot comment on the root cause of the so-called failure.I also have no x-rays showing a fracture of the femoral component so i cannot analyze the possible causes.In general, causes of fracture of the femoral stem can be related to surgical technique, especially in the way that cementation was carried out in relation to the implant, patient lifestyle, activity level and bmi, and implant factors.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As reported by the customer: "mr (b)(6) did a revision total hip replacement this morning and he took out an exeter stem which, according to him, has failed.He wants this stem/ implant to be sent for analysis." additional information: slipped on a wet floor (awkward twist not direct fall on to the hip).Revision operative report notes the pre-op diagnosis as periprosthetic fracture of right hip.

Brand Name
EXETER V40 STEM 44MM NO 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
sanjana talathi
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18833889
Report Number0002249697-2024-00341
Device Sequence Number15317901
Product Code LPH
UDI-Device Identifier04546540153319
UDI-Public04546540153319
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2011
Device Catalogue Number0580-1-442
Device Lot NumberG1596038 44
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/05/2024
Supplement Date Received by Manufacturer08/06/2024
Initial Report FDA Received Date03/04/2024
Supplement Report FDA Received Date09/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/24/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexFemale